Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 120, NWS Wichita, KS

May 23, 2011Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2011, 4:06 PM CDT for Labette County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2011, 4:06 PM CDT (21:06 UTC)
Expired
May 23, 2011, 4:15 PM CDT
In force
9 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 123 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1041 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS53 KICT 232106
SVRICT
KSC099-232130-
/O.NEW.KICT.SV.W.0120.110523T2106Z-110523T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LABETTE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 430 PM CDT

* AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR OSWEGO...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSWEGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3735 9507 3709 9508 3708 9516 3726 9526
TIME...MOT...LOC 2106Z 249DEG 34KT 3718 9514
WIND...HAIL 60MPH 1.00IN

$$

DARMOFAL
1 follow-up statement
995 
WWUS53 KICT 232115
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT MON MAY 23 2011

KSC099-232125-
/O.CAN.KICT.SV.W.0120.000000T0000Z-110523T2130Z/
LABETTE KS-
415 PM CDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LABETTE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3735 9507 3709 9508 3708 9516 3726 9526
TIME...MOT...LOC 2115Z 249DEG 34KT 3721 9504

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:17 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 23, 1:17 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
117 PM CDT MON MAY 23 2011

.DISCUSSION...

FORECAST CONCERN WITH THIS PACKAGE WILL BE POTENTIAL FOR
SIGNIFICANT SEVERE STORM OUTBREAK ON TUESDAY AND HEAVY RAIN
ISSUES THROUGH WEDNESDAY. STRONG TORNADOES AND LARGE HAIL ARE POSSIBLE.

TONIGHT...
MAIN FOCUS WILL BE ON THUNDERSTORM CHANCES LATE THIS AFTERNOON AND
EVENING. A BOUNDARY WILL BE SETTING UP ALONG THE KS TURNPIKE WHICH
WILL PUT THE SOUTHEAST SECTIONS IN THE WARM SECTOR AND IN THE AREA
WITH HIGHER INSTABILITIES FOR STORMS TO DEVELOP.  AN OUTFLOW
BOUNDARY FROM THE MORNING CONVECTION WILL ALSO BE ALONG THE KS/OK
BORDER.  THIS WILL SERVE AS A TRIGGER MECHANISM FOR STORMS.  LITTLE
HELICITY OR SPIN LOOKS TO OCCUR THIS EVENING WITH THESE STORMS.
THEREFORE...HAIL...WIND...AND HEAVY RAINS LOOK TO BE THE MAIN THREAT.

TUESDAY...
COMPLETELY DIFFERENT STORY FOR STORMS ON TUESDAY.  THIS MIGHT BE THE
BEST SETUP FOR THE AREA IN A WHILE.  THE POSSIBILITY FOR LONG TRACK
TORNADOES WILL EXIST DURING THIS TIME FRAME.

SURFACE LOW WILL BE MEANDERING OVER THE PANHANDLES BEFORE MOVING
EAST DURING THE AFTERNOON. A DRY LINE WILL EXTEND SOUTH INTO
OKLAHOMA WHILE A SURFACE WARM FRONT DRAPES EAST ALONG THE HIGHWAY
400 CORRIDOR AND MOVES NORTH.  AS THE SYSTEM MOVES EAST...A BULGE IN
THE DRY LINE IS FORECAST JUST SOUTH OF THE SURFACE LOW...SO PLENTY
OF LOW LEVEL DYNAMICAL SUPPORT WILL BE PRESENT TO COINCIDE WITH THE
ENHANCED LOW LEVEL HELICITY. AS FOR UPPER SUPPORT...IT WILL BE
PRESENT AS WELL.  WE WILL HAVE GOOD SPEED AND DIRECTIONAL SHEAR
ALONG WITH DIFFLUENT FLOW ALOFT.

RIGHT NOW IT IS LOOKING LIKE WE WILL HAVE SOME STORMS DEVELOP DURING
THE EARLY TO MID AFTERNOON ALONG AND NORTH OF THE SURFACE TRIPLE
POINT WHICH IS SITUATED NORTH OF HIGHWAY 56.  FURTHER TO THE
SOUTH...IT MIGHT TAKE JUST A BIT LONGER TO GET THE STORMS STARTED.
THE PRIME LOCATION SEEMS TO BE SETTING UP RIGHT ALONG THE I35
CORRIDOR FROM MCPHERSON TO THE OK STATE LINE.  THESE STORMS WILL
THEN MOVE TO THE EAST DURING THE EVENING AND AFFECT AREAS TO THE
EAST OF THE FLINT HILLS.

WEDNESDAY...
LOW PRESSURE SYSTEM WILL SLOWLY BE LIFTING TO THE NORTHEAST DURING
THE DAY AND WE WILL STILL EXPERIENCE SOME WRAP AROUND RAIN.  SOME
ISOLATED STORMS ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE SEVERE.

EXTENDED...
VERY LITTLE CHANGE TO THE EXTENDED. A WEAK SYSTEM MOVES THROUGH ON
FRIDAY.  HOWEVER...LITTLE CHANCE FOR PRECIPITATION LOOKS TO BE ON
TAP FOR THE AREA AT THIS TIME. WE WILL HAVE TO MONITOR FOR POSSIBLE
UPDATES THOUGH.  OTHERWISE...A NICE WARMING TREND OCCURS THROUGH THE
TIME FRAME.

CHANCE
&&

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS ARE EXPECTED TO DEVELOP AND AFFECT MUCH OF THE AREA LATE
TONIGHT INTO TUESDAY MORNING...AS A MOIST SOUTHEAST SURFACE FLOW
DEVELOPS IN ADVANCE OF STRENGTHENING SURFACE LOW ACROSS THE
HIGH PLAINS. ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED
BY LATE THIS AFTERNOON AND EVENING ALONG EITHER THE OLD SYNOPTIC
FRONT ACROSS SOUTH CENTRAL KANSAS...OR REMNANT OUTFLOW BOUNDARY
ACROSS NORTH CENTRAL OKLAHOMA. THEREFORE WILL PLACE VCTS AT KICT
KHUT AND KCNU.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  82  61  71 /  50  50  50  50
HUTCHINSON      63  81  59  69 /  50  50  60  60
NEWTON          64  81  60  69 /  50  50  60  50
ELDORADO        65  82  61  70 /  50  50  60  50
WINFIELD-KWLD   66  82  62  73 /  50  50  40  40
RUSSELL         60  77  57  65 /  50  50  70  60
GREAT BEND      61  78  57  66 /  50  50  60  60
SALINA          62  80  59  67 /  50  50  70  60
MCPHERSON       63  80  59  68 /  50  50  70  60
COFFEYVILLE     68  82  65  76 /  60  40  60  50
CHANUTE         66  82  64  73 /  50  40  60  50
IOLA            65  82  63  72 /  50  40  70  60
PARSONS-KPPF    67  82  65  75 /  60  40  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 23, 2:58 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT MON MAY 23 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
258 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL BE POSSIBLE THROUGH THE AFTERNOON AND
EVENING HOURS...PRIMARILY TO THE SOUTH OF HIGHWAY 50. THE PRIMARY
THREAT WILL BE HAIL AND HEAVY RAINS WITH THE STORMS THAT DEVELOP.
HOWEVER...A FEW STORMS ALONG THE OKLAHOMA BORDER HAVE THE
POTENTIAL TO BE A BIT STRONGER DUE TO A MORE FAVORABLE
ENVIRONMENT. THESE STORMS WILL HAVE THE POTENTIAL TO ROTATE...
WHICH COULD PRODUCE HAILSTONES UP TO 2 INCHES IN DIAMETER AND
POSSIBLY PRODUCE AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS ARE BECOMING MORE LIKELY TUESDAY AND TUESDAY
NIGHT ACROSS THE AREA WITH TENNIS BALL SIZED HAIL DAMAGING WINDS
TO 60 TO 70 MPH AND EVEN A FEW STRONG TORNADOES. IF A TORNADO
DEVELOPS...IF COULD BE A STRONG LONG TRACK TORNADO.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY WITH A
FEW STRONG THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FROM MID-AFTERNOON INTO
THIS EVENING...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, May 23, 11:00 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     FLOOD            MOUND VALLEY            37.21N 95.40W
05/23/2011                   LABETTE            KS   LAW ENFORCEMENT

            A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.

&&

ELDER
Local storm report, May 23, 11:16 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             5 ESE ARKANSAS CITY     37.04N 96.96W
05/23/2011  E0.88 INCH       COWLEY             KS   PUBLIC

0612 AM     HAIL             1 WSW ELK FALLS         37.37N 96.22W
05/23/2011  E1.00 INCH       ELK                KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER...NICKEL AND DIME SIZED
            HAIL FALLING.

0634 AM     HAIL             CHAUTAUQUA              37.02N 96.18W
05/23/2011  E0.75 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

0643 AM     HAIL             2 NW INDEPENDENCE       37.25N 95.74W
05/23/2011  E1.00 INCH       MONTGOMERY         KS   TRAINED SPOTTER

0711 AM     TSTM WND GST     COFFEYVILLE AIRPORT     37.10N 95.57W
05/23/2011  M62.00 MPH       MONTGOMERY         KS   ASOS

0725 AM     TSTM WND GST     PARSONS                 37.34N 95.27W
05/23/2011  E60.00 MPH       LABETTE            KS   PUBLIC

0725 AM     HAIL             PARSONS                 37.34N 95.27W
05/23/2011  E0.88 INCH       LABETTE            KS   PUBLIC

0731 AM     HAIL             CANEY                   37.01N 95.93W
05/23/2011  E1.00 INCH       MONTGOMERY         KS   AMATEUR RADIO

0734 AM     HAIL             3 N EDNA                37.10N 95.36W
05/23/2011  E0.88 INCH       LABETTE            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME AND NICKEL SIZED HAIL.

0748 AM     TSTM WND GST     1 WSW BARTLETT          37.05N 95.23W
05/23/2011  E60.00 MPH       LABETTE            KS   TRAINED SPOTTER

0748 AM     FLOOD            COFFEYVILLE             37.04N 95.63W
05/23/2011                   MONTGOMERY         KS   LAW ENFORCEMENT

            STREET FLOODING

1059 AM     FLOOD            MOUND VALLEY            37.21N 95.40W
05/23/2011                   LABETTE            KS   LAW ENFORCEMENT

            A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.

&&

VJP
Special weather statement, May 23, 3:43 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT MON MAY 23 2011

KSZ092-232115-
SUMNER-
343 PM CDT MON MAY 23 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF SOUTH
HAVEN...OR 6 MILES EAST OF CALDWELL...AND MOVING NORTHEAST AT 20 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 23, 3:54 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT MON MAY 23 2011

KSZ100-232130-
LABETTE-
354 PM CDT MON MAY 23 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF EDNA...OR 6 MILES SOUTH OF
ALTAMONT...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HAYES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:33 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk57 min
May 23, 5:53 AM CDTSevere Thunderstorm WarningICTChautauqua67 min
May 23, 6:26 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson44 min
May 23, 6:50 AM CDTSevere Thunderstorm WarningICTMontgomery55 min
May 23, 6:52 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho53 min
May 23, 7:12 AM CDTSevere Thunderstorm WarningICTLabette63 min
May 23, 7:37 AM CDTSevere Thunderstorm WarningICTMontgomery53 min
May 23, 7:49 AM CDTAreal Flood WarningICTMontgomery5 hr
May 23, 7:59 AM CDTAreal Flood WarningICTLabette6 hr
May 23, 2:31 PM CDTSevere Thunderstorm WarningICTLabette44 min
May 23, 3:18 PM CDTAreal Flood WarningICTLabette22 hr
May 23, 4:21 PM CDTSevere Thunderstorm WarningICTCowley, Sumner39 min
May 23, 5:06 PM CDTSevere Thunderstorm WarningICTSumner22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.